Thursday, September 11, 2014

Tamoxifen Toe and other Wonky Side Effects


On Sunday evening, while playing a card game with my 11-year old on the floor of our family room, I noticed an odd bulge on the big toe nail of my right foot. In between playing my losing cards, I felt the bulge and then tried to scrape at it with my finger.

Nothing.

My toenail was covered in several layers of polish and, at first, I assumed that perhaps that was the culprit. When I moved my fingernail under the bulge, the toenail lifted up. Completely detached from the left side of my nailbed.

No trauma. No fungus. My toenail just popped off.

I’ve never just touched the bottom of my toenail and had it pop off. Ever.

I run. Sometimes I run long distances and I’ve definitely had toenails turn purple after marathons. I lost a fingernail once after slamming my own hand (accidentally!) in the front door. Again, this involved discoloration and what I would term as big arse trauma.

After announcing to the household that my toenail had just popped off the nailbed and simultaneously losing the card game, I turned to the only Dr. I can call on at 8:30pm on a Sunday: Dr. Google.

A search for “Detached Toenail Tamoxifen” brought me only more questions.

However, a search for “Tamoxifen Nail Issues” brought me here

The following treatments for breast cancer can cause nail changes:
·         chemotherapy:
·         tamoxifen, a hormonal therapy

Tamoxifen causes nail changes? Really?!? This was not in my prescription’s “Black Box Warning.” This was nowhere in the conversations I had with my oncologist when she placed me on the drug and then saw me every three months for check-ups.

Finding the above information brought a sigh of relief just as it brought a bit of despair.
  • Sigh of Relief: At least I knew what was going on.
  • Bit of Despair: Nine more years of Tamoxifen. Nine more years of the side effects I’ve already experienced and nine more years of discovering new ones. On my own.

One husband hug, a big "that sucks" and a tear and a half later, I’d resolved myself to “Well, this is the deal and at least it’s not cancer.” (Yes, everything now gets triaged in this way.)

I thanked Dr. Google and emailed my own new-to-me* oncologist with the latest goings on. Just under 24 hours later I received this response:

Dear Stacey, 

It was very nice meeting you the other day. Totally normal to feel the way you do about changing oncologist. 

Now, the nail problem you are having is not so common with Tamoxifen. I see it all the time with chemotherapy but not so with Tamoxifen. I think the same advise goes for chemotherapy or non-chemotherapy induced nail changes. 
Make sure you keep the cuticles moist and clean. Trim the nail short. Also, of note, tamoxifen in premenopausal may cause osteoporosis instead of helping it, so calcium/and vitamin D supplementation may help. 
I recommend 1500mg of calcium and 2000 units of vitamin D daily. 

Hope this helps. 

{My New Oncologist}

Hearing that my Tamoxifen Toe was “not so common” alarmed me a bit. I don’t necessarily want to be an outlier in the side effect space.

On Wednesday morning, I met a friend for coffee. She  was diagnosed with breast cancer just months before I was. I told her about my ‘new side effect’ and she gasped, “You are NOT serious?!?”

I laughed and said, “Yep. Totally.” I assumed her gasp was of concern and maybe a little grossed-out-ed-ness but when tears welled up in her eyes, I knew something else was afoot.

“I lost one three months ago. And I’m losing another,” she said. After much discussion she announced, “I just thought I was getting old.” This woman is in her 40s and it made me sad to think she had chalked it up to old age and not told anyone.

Wednesday evening I brought my Girl Scouts to a leader meeting to share their hard work over the previous year and met up with another mom who was diagnosed three and a half months after I was. Since she is on Tamoxifen, I told her about Tamoxifen Toe. Again, a gasp.

And again, a gasp because she has lost one too.

In the scheme of things, losing a toenail is party cake compared to losing a breast, losing some lymph nodes and especially to losing your peace of mind. But, in the scheme of things, knowing about possible side effects before they happen is pretty darn important.

I’m not angry with my oncologist. She didn’t put me off and I believe that she gave me sound advice when she heard what was going on. But I am frustrated about the lack of communication on the issue.

Patient advocacy is a two way street. As patients, as the ones experiencing the side effects (or what may be side effects!) we need to share. With our doctors, with our fellow patients, with our caregivers who advocate for us in so many ways.

Speaking of fellow advocates:  I posted last night the fact I had met a third person with Tamoxifen Toe. In my short 140 character tweet, I mentioned, “She lost one too.” Only after Liza (@itsthebunk) and Suzanne (@AskDrSuzanne) immediately responded did I realize that, if you hadn’t followed the saga since Sunday, I appeared to imply we were losing toes. Not so. Toenails. My sincere apologies for the drama and my undying gratitude for the support!**

So here it is: Have you lost a toenail while on Tamoxifen? PLEASE let me know in the comments section***. I’d like to bring this information to my oncologist and others – let’s give them at least some anecdotal data – so they can share. A longer term benefit would be figuring out WHY toenails fall off and what we can do to reduce our risk. A much longer term benefit would be to supply this information back to the field of research and see if we might be able to engineer some changes!

Anger drains my energy. There is absolutely no point in my being angry about the side effects but there is definitely a point in helping other patients know what may happen with their bodies BEFORE it happens.



* Dr. J, my oncologist left earlier this year to have her second child and move her practice closer to her home. I chose my new oncologist based on Dr. J’s recommendation and the recommendation of several women in my support group.
** Also HUGE thanks to @leahleahleah @luluchange14 @bccww who gave me tips and tricks which have also been passed along!
***Please let other Tamoxifen users know. And PLEASE let your doctors know.